Alert archive / Arkansas / Flash Flood Warnings in 2003
Flash Flood Warning 78, NWS Little Rock, AR
NWS Little Rock, AR issued this flash flood warning at Jun 17, 2003, 2:05 PM CDT for Independence County, Jackson County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 2:05 PM CDT (19:05 UTC)
- Expired
- Jun 17, 2003, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
Counties Independence County, AR, Jackson County, AR
The radar
The Little Rock radar (KLZK), 117 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 872 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLZK 171906
FFWLIT
ARC063-067-172200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
205 PM CDT TUE JUN 17 2003
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN EASTERN ARKANSAS
INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS
* UNTIL 500 PM CDT
* AT 205 PM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN
LITTLE ROCK CONTINUES TO INDICATE SHOWERS AND THUNDERSTORMS OVER
MUCH OF JACKSON COUNTY...EXTENDING WESTWARD INTO EASTERN
INDEPENDENCE COUNTY. RADAR WAS ESTIMATING THAT TWO TO THREE INCHES
OF RAIN HAS FALLEN OVER NORTHWESTERN JACKSON COUNTY AND EASTERN
INDEPENDENCE COUNTY IN THE LAST HOUR. THE SHOWERS AND THUNDERSTORMS
WILL MOVE LITTLE AND MAY CONTINUE TO DEVELOP AND DRIFT OVER THE SAME
AREAS.
&&
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 3594 9148 3588 9147 3589 9104 3536 9104
3537 9124 3545 9125 3544 9156 3555 9158
3555 9178 3571 9178 3577 9185 3588 9184
3594 9176
$$
571 follow-up statement
000 WGUS74 KLZK 172121 FFSLIT ARC063-067-172200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 410 PM CDT TUE JUN 17 2003 THE FLASH FLOOD WARNING FOR JACKSON AND INDEPENDENCE COUNTIES THAT WAS ISSUED EARLIER THIS AFTERNOON IS CANCELLED AND NO LONGER IN EFFECT. THE HEAVY RAINFALL OVER THE BOTH COUNTIES EARLIER THIS AFTERNOON HAS DECREASED IN COVERAGE AND INTENSITY. AREAS OF LIGHT RAIN WILL CONTINUE OVER THE COUNTIES...BUT THE THREAT OF FLASH FLOODING HAS ENDED. $$ 22
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 10:20 AM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 17, 10:20 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 1020 AM CDT TUE JUN 17 2003 UPDATED FORECAST THIS MORNING TO RAISE CHANCES OF RAIN IN CENTRAL SECTIONS OF ARKANSAS...AND TO ALSO INCREASE RAINFALL AMOUNTS. ALSO...WENT AHEAD AND MENTIONED LOCALLY HEAVY RAINFALL IN THE BODY OF THE FORECAST CENTRAL/SOUTH. DATA STILL INDICATING AT LEAST ANOTHER DAY OR TWO OF SCATTERED TO NUMEROUS THUNDERSTORMS...WITH GREATEST CONCENTRATION OF PRECIPITATION IN CENTRAL/SOUTHERN SECTIONS. WITH PRECIPITABLE WATER VALUES FROM 1.50 TO 2.00 INCHES...STORMS WILL BE EFFICIENT RAIN PRODUCERS WITH SPOTTY FLASH FLOODING A POSSIBILITY. (46) PREVIOUS DISCUSSION... UPPER TROF REMAINS IN THE AREA SET UP JUST TO THE WEST WHERE IT WILL ALLOW TROPICAL MOISTURE TO STREAM ACROSS MOST OF THE CWA. SOME SHOWERS AND THUNDERSTORMS PERSISTED THROUGH THE NIGHT IN THE SOUTH WHERE THE MOST FLOODING PROBLEMS HAVE BEEN. LITTLE CHANGE IN THE PATTERN INDICATED FOR TODAY. COVERAGE SHOULD INCREASE DURING THE DAY FROM HEATING AND SOUTHERN SECTIONS HAVE THE BEST CHANCE FOR MORE RAIN. FRONTAL BOUNDARY LOOKS LIKE IT HAS MOVED SOUTH OF THE AREA BUT THE SOUTH IS IN OVERRUNNING ZONE. ALTHOUGH OVERALL RAINFALL SHOULD NOT BE VERY HIGH...PATTERN IS FAVORABLE FOR MORE LOCALLY HEAVY RAIN AND DUE TO FLASH FLOODING IN SOME OF THE SOUTHERN COUNTIES OVER THE PAST COUPLE OF DAYS...WILL GO WITH A FLASH FLOOD WATCH FOR THE SOUTHERN TWO ROWS OF COUNTIES FOR TODAY. POPS WILL BE LIKELY IN THIS AREA. LOWER POPS STILL LOOK GOOD TO THE NORTH. COVERAGE SHOULD DECREASE WITH LOSS OF HEATING AND WILL KEEP POPS IN CHANCE CATEGORY FOR TONIGHT. SOUTH STILL COULD BE RIPE FOR FLASH FLOODING BUT WILL LET DAY SHIFT MONITOR SITUATION DURING THE DAY TO SEE IF THE WATCH WOULD NEED EXTENDING. FOR WEDNESDAY... ETA MOVES SHORT WAVE JUST ENOUGH TO THE EAST THAT RAIN SHOULD DECREASE ACROSS THE AREA. HOWEVER...THE GFS HOLD THE AXIS TO THE WEST. UNTIL I SEE GOOD EVIDENCE THE SHORT WAVE WILL BEGIN TO MOVE...WILL LEAN MORE WITH THE SLOWER GFS. WILL GO WITH 50 PERCENT POPS IN THE SOUTH FOR WEDNESDAY FOR NOW AND KEEP OTHER POPS THE SAME. GFS STARTS TO MOVE THE UPPER TROF TO THE EAST THURSDAY AS A STRONGER TROF MOVES ACROSS THE NORTHEASTERN U.S. STILL NOT OVERLY CONFIDENT OF THIS...BUT WILL GO WITH DECREASING TREND ON POPS AND SLOW WARMING TREND ON TEMPS. ONLY DID SOME MINOR TWEAKING OF GRIDS BEYOND THURSDAY. .LZK...FLASH FLOOD WATCH TODAY SOUTH ZONES 52-53-62>69
Hazardous weather outlook, Jun 17, 4:42 AM CDT, 9 hours 23 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 442 AM CDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL CONTINUE TO MOVE SLOWLY THROUGH SOUTHERN ARKANSAS TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM ALONG AND AHEAD OF THE FRONT THROUGHOUT THE DAY. WINDS AT BOTH THE SURFACE AND ALOFT ARE VERY LIGHT...SO THE STORMS THAT DO DEVELOP WILL BE VERY SLOW TO MOVE. COPIOUS AMOUNTS OF GULF MOISTURE REMAIN IN PLACE AND WITH THE SLOW DRIFT OF THESE STORMS....HEAVY RAINFALL IN EXCESS OF 2 INCHES PER HOUR IS POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PARTS OF SOUTH ARKANSAS FOR TODAY. THE BEST CHANCES OF SEEING HEAVY RAIN WILL BE ACROSS THE SOUTH...CLOSE TO THE ACTUAL COLD FRONT. THE POSSIBILITY OF SEVERE WEATHER WITH ANY THUNDERSTORMS APPEARS MINIMAL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FRONTAL SYSTEM WILL WASH OUT BY TOMORROW. ANOTHER COLD FRONT MOVES INTO ARKANSAS FROM THE NORTH ON THURSDAY. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. SIGNIFICANT SEVERE WEATHER LOOKS UNLIKELY AT THIS TIME BUT ISOLATED BRIEF SEVERE THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY IN THE LATE AFTERNOON AND EARLY EVENING. THERE IS A BETTER CHANCE OF HEAVY RAINFALL AND A POTENTIAL FOR FLOODING IF THUNDERSTORMS MOVE VERY SLOWLY OR SEVERAL STORMS MOVE OVER THE SAME AREA IN A PERIOD OF SEVERAL HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 51
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:12 PM CDT | Flash Flood Warning | LZK | Clark | 4 hr |
| Jun 17, 3:02 AM CDT | Flash Flood Warning | LZK | Clark | 3 hr |
| Jun 17, 5:38 AM CDT | Flash Flood Warning | LZK | Clark, Pike | 3 hr |
| Jun 17, 6:19 AM CDT | Flash Flood Warning | LZK | Garland, Hot Spring | 2 hr |
| Jun 17, 8:16 AM CDT | Flash Flood Warning | LZK | Saline | 2 hr |
| Jun 17, 8:36 AM CDT | Flash Flood Warning | LZK | Grant | 2 hr |
| Jun 17, 8:44 AM CDT | Flash Flood Warning | LZK | Garland, Hot Spring | 106 min |
| Jun 17, 9:13 AM CDT | Flash Flood Warning | LZK | Pulaski | 2 hr |
| Jun 17, 9:54 AM CDT | Severe Thunderstorm Warning | LZK | Jefferson | 31 min |
| Jun 17, 10:13 AM CDT | Flash Flood Warning | LZK | Jefferson | 2 hr |
| Jun 17, 10:30 AM CDT | Flash Flood Warning | LZK | Grant, Saline | 2 hr |
| Jun 17, 10:39 AM CDT | Flash Flood Warning | LZK | Calhoun, Dallas | 2 hr |
| Jun 17, 11:02 AM CDT | Flash Flood Warning | LZK | Cleveland | 2 hr |
| Jun 17, 11:15 AM CDT | Flash Flood Warning | LZK | Pulaski | 2 hr |
| Jun 17, 12:10 PM CDT | Flash Flood Warning | LZK | Jefferson | 2 hr |
| Jun 17, 12:25 PM CDT | Flash Flood Warning | LZK | Grant, Saline | 2 hr |
| Jun 17, 1:09 PM CDT | Flash Flood Warning | LZK | Searcy, Stone | 3 hr |
Nearby
Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.